Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS Columbia, SC

June 18, 2009Columbia County, McDuffie County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 1:34 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia; Aiken County, Edgefield County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 1:34 AM EDT (05:34 UTC)
Expired
Jun 18, 2009, 2:15 AM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:52 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180534
SVRCAE
GAC073-189-245-SCC003-037-180615-
/O.NEW.KCAE.SV.W.0103.090618T0534Z-090618T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
134 AM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 215 AM EDT

* AT 132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF MARTINEZ...AND MOVING SOUTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE GROVETOWN...EVANS...
  FORT GORDON...BELVEDERE...NORTH AUGUSTA...AUGUSTA...HEPHZIBAH...
  CLEARWATER AND GLOVERVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3359 8218 3362 8217 3359 8214 3361 8210
      3364 8209 3369 8214 3374 8212 3381 8214
      3382 8211 3387 8214 3388 8186 3370 8165
      3324 8204 3325 8212 3330 8217 3328 8224
      3335 8252
TIME...MOT...LOC 0534Z 305DEG 19KT 3365 8204

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:41 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 17, 11:41 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 PM EDT WED JUN 17 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY NEAR THE REGION WILL GRADUALLY DISSIPATE
THROUGH THURSDAY. DRIER AIR AND WARMING TEMPERATURES ARE EXPECTED
LATER THIS WEEK. A WEAK FRONT WILL COME THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THUNDERSTORMS CONTINUE TO ROLL THROUGH THE UPSTATE ON A SOUTHERLY
TRACK AND WILL MOVE INTO THE CSRA COUNTIES OVER THE NEXT HOUR OR
SO. COORDINATION WITH SPC HAS RESULTED IN SEVERE THUNDERSTORMS
WATCH 453 FOR THE CSRA COUNTIES AND SALUDA COUNTY THROUGH 3 AM.
UPDATE ALREADY SENT TO INCLUDE UPDATED WORDING FOR THE WATCH.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
FRONT TO DISSIPATE OR SHIFT EAST THURSDAY...WITH APPEARANCE OF
DRIER AIR FILTERING IN FROM THE WEST. HOWEVER...SUFFICIENT
MOISTURE NEAR THE COAST ALONG WITH POSSIBLE SEA BREEZE COULD ALLOW
DIURNAL CONVECTION IN THAT AREA. WILL TREND HIGHER POP TOWARDS THE
E/SE FA. UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION
LATE THU/FRI...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING...AND
APPEARANCE OF A DRY AND CAPPED ATMOSPHERE. THIS TO RESULT IN WARM
TEMPS. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT
TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. WILL CONTINUE TO
FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME...
CONFIDENCE OF HEAT INDEX OF 105 OR HIGHER FOR TWO HOURS OR MORE
NOT SUFFICIENT ENOUGH FOR HEAT ADVISORY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG
THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH
SATURDAY NT OR SUN...WHICH COULD BE FOCUSING MECHANISM FOR
CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE
FRONT...AND NORTHERLY UPPER FLOW SHOULD KEEP OUR ATMOSPHERE PRETTY
DRY THROUGH THE END OF THE FORECAST PERIOD. GOING FORECAST AND
SURROUNDING OFFICES MAINTAIN SLIGHT CHANCE DIURNAL POPS DURING
THAT TIME. WILL LEAVE THAT IN FOR NOW.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
WEAK SURFACE TROUGH JUST TO THE WEST OF THE CSRA THIS EVENING.  LOW
LEVEL SOUTHEASTERLY FLOW OVER TAF SITES SHOULD BECOME A LITTLE MORE
VARIABLE OVERNIGHT.  SHORTWAVE IN EASTERN TENNESSEE IS ROTATING OVER
AN UPPER LEVEL RIDGE.  THIS HAS CAUSED SHOWERS AND STORMS IN THE
CENTRAL APPALACHIANS AND IN THE UPSTATE OF SOUTH CAROLINA.  COULD
SEE SOME ADDITIONAL DEVELOPMENT LATER TONIGHT...WITH ISOLATED TO
SCATTERED CONVECTION POSSIBLE OVERNIGHT.  CONFIDENCE AT ANY TAF SITE
NOT HIGH...SO WILL LEAVE MENTION OUT OF TAFS FOR NOW.  DEVELOPMENT
WILL BE MONITORED AND ADDED IF NEEDED.  OVERNIGHT...LOW TO MID LEVEL
STRATUS MAY DEVELOP AROUND 3KFT-4KFT.  CHANCE DOES EXIST FOR ANOTHER
MORNING OF MVFR/IFR CEILINGS TO DEVELOP...AND HAVE HINTED AT THAT
WITH SCATTERED CLOUDS AROUND 800 FT.

EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY EVENING AND FRIDAY.
ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 17, 11:17 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1117 PM EDT WED JUN 17 2009

GAZ040-063>065-077-SCZ018-025-026-030-035-190330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
1117 PM EDT WED JUN 17 2009

...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-036>038-041-190330-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1117 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 8:30 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT WED JUN 17 2009

GAZ077-SCZ030-035-180115-
AIKEN-BARNWELL-BURKE-
830 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND BURKE
COUNTIES...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF BARNWELL...MOVING SOUTHEAST AT
15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 10:00 PM EDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT WED JUN 17 2009

GAZ077-SCZ035-180300-
BARNWELL-BURKE-
1000 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF WAYNESBORO...MOVING SOUTH AT 15
MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 11:46 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT WED JUN 17 2009

GAZ040-SCZ018-025-180445-
EDGEFIELD-LINCOLN-MCCORMICK-
1146 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND
MCCORMICK COUNTIES...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:10 PM EDTSevere Thunderstorm WarningCAEBurke50 min
Jun 18, 12:12 AM EDTSevere Thunderstorm WarningCAELincoln63 min
Jun 18, 12:57 AM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie48 min
Jun 18, 2:04 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond26 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningCAELincoln59 min
Jun 18, 5:45 PM EDTSevere Thunderstorm WarningCAEBurke45 min
Jun 18, 6:23 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond67 min
Jun 18, 7:02 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond43 min
Jun 18, 4:08 AM EDTSevere Thunderstorm WarningCAEFairfield37 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda63 min
Jun 18, 6:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
Jun 18, 6:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 18, 6:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg54 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw50 min
Jun 18, 7:26 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg64 min
Jun 18, 7:44 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.